Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Albuquerque, NM

June 23, 2017San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 23, 2017, 3:34 PM MDT for San Miguel County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 3:34 PM MDT (21:34 UTC)
Expired
Jun 23, 2017, 4:00 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 135 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3782 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS55 KABQ 232134
SVRABQ
NMC047-232200-
/O.NEW.KABQ.SV.W.0187.170623T2134Z-170623T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
334 PM MDT FRI JUN 23 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  West central San Miguel County in northeastern New Mexico...

* Until 400 PM MDT.

* At 333 PM MDT, a severe thunderstorm was located 8 miles west of
  Romeroville, or 9 miles west of Las Vegas, moving southeast at 10
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Las Vegas, Romeroville, Tecolote, Chapelle, Ojitos Frios, San
  Geronimo, Mineral Hill and San Pablo.

This includes Interstate 25 between Mile Markers 324 and 346.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3545 10556 3565 10540 3558 10513 3534 10532
TIME...MOT...LOC 2133Z 305DEG 7KT 3556 10539 

HAIL...1.75IN
WIND...60MPH
 
$$

34
2 follow-up statements
357 
WWUS55 KABQ 232146
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
346 PM MDT FRI JUN 23 2017

NMC047-232200-
/O.CON.KABQ.SV.W.0187.000000T0000Z-170623T2200Z/
San Miguel-
346 PM MDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WEST CENTRAL SAN MIGUEL COUNTY...

At 346 PM MDT, a severe thunderstorm was located near Ribera, or 14
miles southwest of Las Vegas, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tecolote and Chapelle. 

This includes Interstate 25 between Mile Markers 323 and 335.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3542 10550 3551 10541 3545 10523 3534 10532
TIME...MOT...LOC 2146Z 313DEG 19KT 3543 10539 

HAIL...1.00IN
WIND...60MPH
 
$$

34
862 
WWUS55 KABQ 232158
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
358 PM MDT FRI JUN 23 2017

NMC047-232208-
/O.EXP.KABQ.SV.W.0187.000000T0000Z-170623T2200Z/
San Miguel-
358 PM MDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN MIGUEL COUNTY
WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3542 10550 3551 10541 3545 10523 3534 10532
TIME...MOT...LOC 2158Z 305DEG 7KT 3542 10537 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 PM MDT, 24 minutes earlier.

Area forecast discussion, Jun 23, 3:10 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Fri Jun 23 2017

.SYNOPSIS...
A cold front has pushed through the eastern plains today, which
dropped the temperatures considerably. The front will push through
the gaps of the central mountain chain late this afternoon and
evening. Strong and gusty winds are expected below canyons in the Rio
Grande Valley. The front will continue to race westward overnight.
Moisture behind the front will set the stage for an active weekend
with showers and thunderstorms. Some storms may be strong or severe
with hail and gusty winds. The active weather will continue into
Monday, then drier air should arrive for mid week.

&&

.DISCUSSION...
The back door cold front has backed up to the central mountain chain
this afternoon, and soon, will push through the gaps and into the
Rio Grande Valley. Looks like the easterly winds will initially be
lighter, but will ramp up quickly this evening and persist into the
overnight. Considered moving up the Wind Advisory to start at 4pm or
so, but the strongest winds should be after 6pm, so will leave as
is. The front will quickly shift westward, nearing the AZ border
around midnight. A few storms are developing along the central
mountain chain this afternoon, but so far are struggling to become
very strong. HRRR indicates they won't make it too far off the high
terrain this evening.

Thanks to the front, the streak of heat advisories should come to an
end. Dewpoints behind the front have increased into the upper 40s
and 50s behind the front and this moisture, though perhaps not as
rich, should make it across much of western NM tonight. The moisture
will mix out on Saturday across far west central and northwest NM,
but elsewhere, will set the stage for a much more active
thunderstorm day. Areas between the ContDvd and the central mountain
chain look to be favored during the daytime period, with a few
strong or severe storms possible. Steering flow may take the storms
across the plains Saturday night. Stormy weather will continue into
Sunday and Monday. Both days look quite active with the potential
for strong to severe storms. Fortunately though, the cloud cover and
precipitation will keep it cooler, especially across the plains.
Below normal temperatures are expected for areas along and east of
the RGV. Still warm across the west, but only 3 to 7 degrees above
normal, as opposed to 8 to 14 like the last few days.

Stronger westerlies look to return Tuesday and Wednesday across
northern NM with a corresponding dry slot moving across the area.
This dry air should mix down and subsequently start to limit
thunderstorm chances, first across the north, and with time across
the south.

34

&&

.FIRE WEATHER...
The backdoor front raced south and west across the eastern plains
and seeped into the Rio Grande Valley overnight and this morning.
The low level moisture has mixed out of the RGV for the most part
this afternoon, but the east/southeast gap winds will return later
this afternoon and will be roaring after 6pm in ABQ. Gusts up to 50
and maybe 55 mph between 7pm and 3am through and below the canyons,
especially Tijeras and Bear Canyons. Despite the sharp increase in
low level moisture convection will be pretty limited this evening
and overnight, pretty much confined to the east slopes of the
central mountains and eastern highlands, and across Chaves County.
RH recoveries will be be much better tonight, fair to good in the
west and excellent in the east. The front will reach the Continental
Divide early Saturday morning and probably spill west to the AZ
border.

This will produce an active weekend with widespread showers and
thunderstorms and mostly below normal high temperatures. Mixing
heights will lower and vent rates will crater in the east this
weekend but not so much in the west.

Pretty much status quo for Monday then a drying and warming trend
still looks to take place for the rest of next week, with less
coverage of storms Tuesday and Wednesday, and dry Thursday and
Friday. A couple of back door cold fronts next weekend could lead
to a return of more moisture and cooler temperatures.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
Layer of smoke across central and east central NM will remain at
around 12K to 15K feet today and tonight.

A backdoor front brought an abrupt wind shift to the N/NE this
morning from the central mountain peaks to the TX border. It spilled
into the Rio Grande Valley this morning but will mix out this
afternoon to some degree, only to return later this afternoon and
evening with a vengeance with winds out of the E/SE. An AWW will
likely be issued mid afternoon for ABQ due to gusts of 35 to 40 kt by
00Z. Afternoon storms are expected to fire up along the central mtn
chain before drifting to the SE this evening. Convection looking less
likely at LVS and TCC and will only carry VCSH there, with VCTS for
ROW from 21Z to 00Z then VCSH after that. MVFR cigs are likely at TCC
and KLVS after 06Z tonight.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  97  59  95 /   0   0   0   5
Dulce...........................  46  87  46  87 /   5  10  10  20
Cuba............................  52  86  54  85 /   5  20  20  40
Gallup..........................  55  94  54  92 /   0  10  10  20
El Morro........................  54  90  50  88 /   5  30  20  60
Grants..........................  59  89  54  89 /  10  40  20  50
Quemado.........................  59  91  59  88 /   5  30  30  50
Glenwood........................  59  96  59  93 /   0  30  30  50
Chama...........................  43  80  42  79 /   5  20  20  40
Los Alamos......................  57  80  58  78 /  20  30  30  60
Pecos...........................  51  77  52  78 /  20  30  30  50
Cerro/Questa....................  49  79  50  77 /  10  30  40  50
Red River.......................  44  70  44  70 /  20  40  50  50
Angel Fire......................  42  71  42  71 /  20  30  50  50
Taos............................  53  81  50  80 /  10  20  30  50
Mora............................  48  75  50  74 /  20  30  40  50
Espanola........................  59  86  58  86 /  10  20  20  30
Santa Fe........................  58  80  57  81 /  20  30  30  50
Santa Fe Airport................  57  83  55  84 /  10  30  20  30
Albuquerque Foothills...........  65  88  63  86 /  10  30  30  50
Albuquerque Heights.............  68  89  66  87 /  10  30  30  30
Albuquerque Valley..............  65  91  63  89 /  10  30  30  30
Albuquerque West Mesa...........  64  90  64  88 /  10  30  30  30
Los Lunas.......................  65  92  62  90 /  10  30  30  30
Rio Rancho......................  64  89  64  88 /  10  30  30  30
Socorro.........................  67  94  65  90 /  10  30  30  30
Sandia Park/Cedar Crest.........  54  84  54  82 /  20  30  30  60
Tijeras.........................  59  86  59  85 /  20  30  30  60
Moriarty/Estancia...............  56  81  54  82 /  20  30  30  60
Clines Corners..................  52  75  54  77 /  20  30  30  60
Gran Quivira....................  58  83  58  84 /  20  30  40  50
Carrizozo.......................  62  86  61  85 /  10  30  30  50
Ruidoso.........................  55  74  53  75 /  20  30  40  60
Capulin.........................  50  72  52  72 /  10  20  40  40
Raton...........................  52  76  53  76 /  10  20  30  40
Springer........................  54  78  54  79 /  10  20  30  40
Las Vegas.......................  50  71  51  71 /  20  20  30  50
Clayton.........................  53  73  53  73 /   5  10  30  30
Roy.............................  52  72  54  72 /  10  20  30  40
Conchas.........................  60  78  61  79 /  20  10  30  40
Santa Rosa......................  59  78  60  80 /  20  10  30  40
Tucumcari.......................  60  77  60  79 /  20  10  30  40
Clovis..........................  59  74  59  76 /  20  10  30  40
Portales........................  61  75  61  77 /  20  10  30  40
Fort Sumner.....................  63  78  62  80 /  20  10  30  40
Roswell.........................  67  82  65  84 /  20  20  30  40
Picacho.........................  62  79  60  80 /  20  20  30  40
Elk.............................  59  76  57  78 /  20  30  30  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>509-519-520.

Wind Advisory from 6 PM this evening to 2 AM MDT Saturday for the
following zones... NMZ519.

&&

34
Hazardous weather outlook, Jun 23, 4:41 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
441 AM MDT Fri Jun 23 2017

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
441 AM MDT Fri Jun 23 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Some strong to perhaps severe thunderstorms will be possible today,
mainly along and east of the central mountain chain of New Mexico.
Heavy downpours, dime to quarter-sized hail, and gusty downburst
winds will be the primary threats with the stronger storms.

Hot temperatures will persist in portions of central to western New
Mexico this afternoon and into the early evening. The hot
temperatures and low humidity will create a harsh environment for
those working outdoors or engaging in vigorous physical outdoor
activity.

A cold front will then arrive this evening, ushering in gusty winds,
that will accelerate through the Tijeras canyon and primarily impact
eastern Albuquerque. Some gusts may occasionally reach as high as 50
mph this evening in portions of the Albuquerque metro area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to perhaps severe thunderstorms will be possible again on
Saturday across portions of central and western New Mexico, and again
on Sunday over a more widespread swath of the state. Heavy downpours,
dime to quarter-sized hail, and gusty downburst winds will be the
primary threats with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, gusty winds, or heavy
rainfall through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Jun 23, 3:21 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
321 PM MDT FRI JUN 23 2017

NMZ515-529-232145-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
321 PM MDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
El Porvenir, or 9 miles west of Las Vegas, moving southeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Las Vegas, Romeroville, Tecolote, Ojitos Frios, San Geronimo, Mineral
Hill and San Pablo.

This includes Interstate 25 between Mile Markers 331 and 348.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3556 10552 3567 10541 3561 10513 3539 10532
TIME...MOT...LOC 2121Z 305DEG 7KT 3559 10539

34
Local storm report, Jun 23, 3:34 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             MINERAL HILL            35.61N 105.40W
06/23/2017  M1.75 INCH       SAN MIGUEL         NM   FIRE DEPT/RESCUE

&&

EVENT NUMBER ABQ1702036

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:19 PM MDTSpecial Weather StatementABQCurry41 min
Jun 22, 6:56 PM MDTSpecial Weather StatementABQCurry34 min
Jun 23, 4:27 AM MDTWind AdvisoryABQ22 hr
Jun 23, 3:21 PM MDTSpecial Weather StatementABQSan Miguel24 min
Jun 23, 3:44 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Jun 23, 4:39 PM MDTSevere Thunderstorm WarningABQLincoln23 min
Jun 23, 4:56 PM MDTSpecial Weather StatementABQ34 min
Jun 23, 5:34 PM MDTSpecial Weather StatementABQ26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.